Hi I have been wonderfully pain free for the last 9 months following a tooth extraction, but over the last few weeks have been getting increasing episodes of painful twinges and other nerve symptoms bi laterally. My doctor doesn't think a referral to a neurologist would help as I already have a diagnosis (atypical facial pain), so we agreed to try a very low dose of Lyrica (10mg) to see if that would calm the situation down!
Sadly after just one dose of 10mg my symptoms have greatly increased and now am having full blown nerve pain on both sides of my face (it's 2am here!). I'm afraid to tell my GP this as don't think he will believe that I could have had such a bad reaction to one small dose, and he might decide I'm neurotic!!! My experience with doctors has been that if symptoms don't fit the box then they must be questionable... my nerve pain is sometimes bi lateral for instance.
Anyhow I wondered if anyone has had similar experience with Lyrica, also any advice as to what to do now. I'm hoping this current pain will abate once the drug is out of my system again. Not going to take any more of the Lyrica.. and although I tolerated Gabapentin well it seemed to lose it's efficacy last time I took it. Have also tried Nortyptiline which made me feel very ill. Also wonder if I should pay for a private consultation with a neurologist if my GP does not want to refer me... any feedback very much appreciated. Thank you! X
It probably has nothing to do with the pregablin. You started taking pregablin due to increasing pain, and that's what you're still feeling, the increased pain. It will take the pregablin a few weeks to help your pain. It's extremely unlikely the pregablin made your pain worse. Again, you were already having increased pain. It's unlikely that a mere 10mg of pregablin affected you one way or the other.
You are the customer --- if you don't trust your doctor -- fire - get another --- There are about 900 + facts about TN and all its varieties -- and No doctor understands them all.
One dose of 10 mg of Lyrica is far too low to have any impact on your pain. I feel that you will still feel the same way even if you did not take it. You need to get to the right medication quickly if you are having bad episodes now.
I agree that is a really low dose, plus it has to build up in your system to have any affect against pain. However; I have no idea how sensitive your body is to medications. You will most likely need to stick with it for about two weeks before you have any idea if your having side affects or if it is helping. I’ve had similar expirances with other medications, but the side effects started coming after a few days not the first dose. It’s rather frustrating I know.
Depending on the neurologist sometimes they can really help guide your general doctor on the perfect cocktail for your pain. For me it has took both the neurologist and my general doctor to figure out what medication to and not to take. Because of my neurologist it was also discovered I had another underlining health issue. I’m rather luckily as I have a very caring personable neuro. Don’t just sign off a neuro because your already diagnose.
I wish the best and to pain free soon. Please keep us updated.
Thanks to everyone who has replied to my post. I was also really surprised and puzzled to have such a strong reaction following one dose of Pregabalin, but have to say even though I realise it's unlikely, I do feel much better now, and associate the increase in pain (not only in my face but in hands and stomach too) with taking it.
Kari, appreciate your kind advice, maybe I do need to press my GP to get a referral as my medication needs are not straightforward. Thank you for your support.
Just to update, I have been experiencing increased pain bi laterally for the last 3 days (and nights) so it obviously wasn't that dose of pregabalin causing the pain. I've also noticed occasional stabbing in my right ribs, stomach and hands as well as the dull boring ache in both my jaw muscles, and occasional sharp nerve pains in my teeth. Don't have any meds apart from the pregabalin so am dreading tonight, will have to try ibuprofen and maybe sitting up all night will help. I do have a GP appointment on Monday morning, so am hoping maybe to try another drug, or combo. Has anyone else had pain in other areas of the body? Any ideas what could cause this?
Also do you think I should insist on a referral to a neurologist? as mentioned in my original post, my GP said that as I have a diagnosis there is no point in referring me to another consultant, although the diagnosis was made by an oral surgeon and not a neurologist. I think it might be helpful to get advice from a neurologist re which drugs to try, as my GP's don't seem to have much clue about neuralgia. Would appreciate any thoughts about this. Thanks.